Gabapentin withdrawal

28 replies [Last post]
sonicwhite
sonicwhite's picture
User offline. Last seen 1 year 17 weeks ago. Offline
Member
Joined: Sep 28 2009
Posts: 793

I'm stopping my Gabapentin and wanted to know how long the withdrawals will last. I have horrible night sweats nightmares. Weakness and confusion. Anxiety but I have enough klonopin for that and just well all the main symptoms of withdrawals. Also I'm coming off this med because I feel it is no help to me anymore. It kinda pooped out on me.

celticgreenman
celticgreenman's picture
User offline. Last seen 3 years 24 weeks ago. Offline
Member
Joined: Nov 10 2010
Posts: 1333
Withdrawal

Sonic,

It is usually recommended that you do not stop gabapentin abruptly. It should be tapered.

Unfortunately, the symptoms can last anywhere from several days to several months. When I came off it, it was tapered over about 3 weeks, and I didn't have any withdrawal. But, I've read posts in which patients state that were still having problems months after stopping.

Have you discussed this with your physician? If not, it is recommended that you do. If you have, then follow what he/she instructed. If you have significant problems though, contact the physician quickly.

Hang in there. Good luck.

cgm

nhm
User offline. Last seen 3 years 44 weeks ago. Offline
Member
Joined: Dec 23 2010
Posts: 450
TAPER!!!

This med should be tapered, the withdrawal for me at least was brutal; as bad as opiate withdrawal for me. It felt very similar in fact (to me, but we are all different. Goat said he had little/no problem coming off what I believe he said was a high dose, 1200mg I THINK, but dont quote me on this.)

I dont know how long it lasts, as I only made it from a Friday to the next monday before I got it filled again. For me, it was very uncomfortable. In fact, I LITERALLY DID NOT SLEEP AT ALL< NOT ONE WINK(!!) from that friday to the following monday night. Going that long without sleeping can/WILL actually MAKE you(not YOU, personally; me, you, anyone) crazy, and even cause one to fail a sobriety test. Since I know you have shared your mental health problems with us, I WOULD STRONGLY URGE YOU TO PLEASE TALK TO YOUR DR. SO THEY CAN HELP YOU TAPER AND GET OFF SAFELY. I would hate for you or anyone to go thru what I went thru, I nearly had to go to the hospital; the depression, lack of sleep, GARGANTUAN anxiety nearly drove me over the edge! I didnt feel right, didnt feel safe, didnt trust MYSELF, my actions, and feared for what I might do. It was scary.

This last time, I didnt forget to fill it, I wanted to see where I was at without it. So this time I tapered off, and it was MUCH,MUCH more bearable. Some trouble sleeping, but I took my anxiety med or benedryl for that (clear it with your dr 1st of course). I only tapered for a week too. It really wasnt so bad. There was extra anxiety and depression, a flatness to my personality, like apathy I guess, but NOTHING like the cold turkey when I just forgot to refill it.

It is officially Rx'd to me for nerve pain this time, but when I was 16 and 1st Dx'd with anxiety and depression after being hospitalized, my psych gave me samples for mood and anxiety. At the time, I remember it working very well. However, I was young, just starting to drive, and it really messed me up so I quit taking it. What Im getting at is it is currently Rx'd for my back. But when I quit using it for a week, I realized how much of a positive impact it had on mood and anxiety, so I went back on it. It helped me much more than I realized; it wasnt until after going off of it that I saw how much it truly helped.

But like most medicines that have withdrawal syndromes, whatever the desired effect you get from the medicine seems to be the opposite of what you experience during the withdrawal of said medication. For example, you take an opiate for pain. That is the desired effect. But during withdrawal, most people describe having extra pain, even in places that shouldnt hurt. Benzos take away anxiety, but during withdrawal, you will have more anxiety than usual. This is just your body adjusting and getting back to normal after being aclimated to the medication. What Im getting at is if this med is Rx'd for anxiety or sleep, you will probably have issues in those areas during your withdrawal. Whatever it was originally Rx'd to help you with is probably where you will have the most trouble. Do you have someone who can be there for you and watch out for you during this? Because it REALLY tested my sanity, and I dont want you to have to experience that unnecissarily.

Im not trying to scare you or discourage you. Only you know whats best for you, and we are all different. If this is truly what you want to do, I know you can do it and you know we will all be here to cheer you on. Its totally doable. I just would STRONGLY STRONGLY urge you to please keep your dr in the loop during this, and let her/him guide you with a taper plan. That way it will be as safe and painless as possible, and they will know how to help you if you have problems. We all want you to stay safe and happy!

I wish you luck, and please let us now how it goes.

Melinda

sonicwhite
sonicwhite's picture
User offline. Last seen 1 year 17 weeks ago. Offline
Member
Joined: Sep 28 2009
Posts: 793
I feel like

Absulute crud. I have been for awhile now and the doctor is like no more. I have klonopin for the anxiety and in case I have a seizure but my doctor is letting me know that he wants to switch the med from gabapentin to deprokote and I can see hes point in doing this. I just want to know how long this will last but it's uncertain.

Doug2113
User offline. Last seen 5 years 43 weeks ago. Offline
Joined: Aug 8 2011
Posts: 90
Scary

This is kind of scaring me as I just titrated this drug up to 2 doses instead of one a day. It almost makes me want to stop taking it before it gets to that point lol. So odd how some of the non controlled substances can have the worst withdrawals (that sounds pretty bad to me lol). Good luck to you sonic. I hope it doesn't get much worse for you and that your suffering will end soon.

Best Wishes,
-Doug

dafish
User offline. Last seen 6 years 4 weeks ago. Offline
Member
Joined: Aug 26 2011
Posts: 1
Gabapentin

I have been on it for a few years trying to help with back pain from a car accident 6oomg per day. I never really felt like it did anything, so I recently went off it and had no withdrawls at all. Since I had starting taking it, I have always felt it might as well be a suger pill.

dafish_1

warrior2id
User offline. Last seen 2 years 6 weeks ago. Offline
Member
Joined: Dec 1 2010
Posts: 60
I too felt at some point the

I too felt at some point the help gabapentin was providing had gone.  I was placed on it for nerve pain and started at 1800mg a day and told to work my way up to 3600mg unless the side effects got to be too much until i felt optimal benefit.  The PM doc told me that once i was set at a dose i would be fine. 

I went to 3600mg within a few weeks and stayed there for about 2 years when i decided it had been doing little to help and stopped it without a taper.  My doc at the time, who was not the original rxing doc, told me that while the instructions indicate a taper is necessary it is not always the case and that he would write more or i could go back on if i wished. 

Since the spring of 2008, I have used gabapentin 5-6 times PRN to help with the original nerve pain and found it to work well for a few days at a time but beyond that it seemed to not work.  My doc shifted his instructions from daily to PRN largely because he said it would help potientiate the effects of my other meds, ibuprofen, tylenol and one opioid. 

My experience was clean the first time which when i d/c after 2 years.  The same has been true for when I used it PRN for about a week at a time.  I simply stopped and had no side effects from abrupt cessation not even a loss of sleep.  All of us are different certainly and my experience is just that, at sample size of one. 

I hope it goes well for you. 

sonicwhite
sonicwhite's picture
User offline. Last seen 1 year 17 weeks ago. Offline
Member
Joined: Sep 28 2009
Posts: 793
Won't klonopin help with the

Won't klonopin help with the transition from gabapentin to depakote. I don't really have that many withdrawal symptoms just mainly depressed. And I just don't want to think of the day my doc takes me off the klonopin.

HCandKROD
HCandKROD's picture
User offline. Last seen 5 years 23 weeks ago. Offline
Member
Joined: Nov 4 2008
Posts: 427
I had no idea

there were w/d from Gabapentin. I am on 1200 mg qd, 4 to 6 mg Suboxone and 1 or 2 mg Alprazolam qid prn. My doctor tried to start me out on 800 mg qd but it enhanced my other meds too much so I titrated up. I feel it helps me a lot but nothing was ever mentioned to me about withdrawals. I'll be speaking to my doc about this on the next visit. Sorry you're feeling cruddy Sonic. I wish I had some words of wisdom but alas nothing comes to mind except I'll remember you when I meditate and talk to my Higher Power. Hang in there!! Have a great weekend everyone!!   Greg

sonicwhite
sonicwhite's picture
User offline. Last seen 1 year 17 weeks ago. Offline
Member
Joined: Sep 28 2009
Posts: 793
Well I'm on like day four or

Well I'm on like day four or five. Hopefully it doesn't go beyond 2 weeks then if that happens I'll be pretty discouraged.

sonicwhite
sonicwhite's picture
User offline. Last seen 1 year 17 weeks ago. Offline
Member
Joined: Sep 28 2009
Posts: 793
I guess I am mainly thru the

I guess I am mainly thru the worst of it It's been over 72 houres and I feel a whole lot better. Thank God I stayed with it.